[Skip to Content]
[Skip to Content Landing]
Article
October 1964

Acute Aniline Poisoning Treated By HemodialysisReport of a Case

Author Affiliations

NEW YORK

From the Rogosin Laboratories, Department of Medicine and the Laboratory for Clinical Chemistry, The New York Hospital—Cornell Medical Center.

Arch Intern Med. 1964;114(4):530-532. doi:10.1001/archinte.1964.03860100112013
Abstract

Acute aniline poisoning due to the pure chemical is rare.1 Most often it occurs in children and industrial workers exposed to substances containing aniline dyes, such as inks, crayons, and shoe polishes.2

In standard treatment for aniline poisoning such measures as methylene blue,3 glucose, ascorbic acid, and exchange transfusions are used to reduce the methemoglobinemia, but not with uniform success. Cardiac and central nervous system manifestations due to aniline itself 2,4 can be mitigated only by removal of the offending agent. Hemodialysis with the artificial kidney has provided a means of removing many intoxicants.5 On the one occasion when it was used to treat aniline poisoning,6 cyanosis diminished, blood levels of aniline decreased during dialysis, and the toxin appeared by qualitative measurement in the hemodialysate. Nevertheless, the patient died from cerebral anoxia and shock.7

The case reported herein is of particular interest for several

First Page Preview View Large
First page PDF preview
First page PDF preview
×